Hail, Floyd
- When
- June 1, 4:58 AM EST to 5:03 AM EST
- Where
- Floyd County, 5 mi SE of Prestonsburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.619, -82.715
Hail the size of quarters fell for nearly 5 minutes.
A nearly stationary front was stretched along the Ohio River. Severe thunderstorms developed to the south of the front during the afternoon hours of June 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A nearly stationary front was stretched along the Ohio River. Severe thunderstorms developed to the south of the front during the afternoon hours of June 1st. Some of the storms produced hail the size of quarters, with strong wind gusts bringing down trees across part of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 1, 3:50 AM EST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 450 AM EDT SUN JUN 1 2008 .SHORT TERM.../TODAY THROUGH TUESDAY/...UPDATED MCS HAS REMAINED TO OUR SOUTH AND WEST. ENOUGH INSTABILITY REMAINS FOR WIDELY SCATTERED THUNDERSTORMS THROUGH THE REMAINDER OF THE MORNING BUT SEVERE THREAT APPEARS TO HAVE ENDED AND WATCH HAS BEEN CANCELLED FOR ALL OF OUR COUNTIES. NO OTHER CHANGES MADE... SURFACE COLD FRONT DRAPED ACROSS THE BLUEGRASS STATE WILL DROP TO OUR SOUTH TODAY. THE AIRMASS THIS AFTERNOON DOES BECOME A LITTLE UNSTABLE EVEN WITH THE DRIER AIRMASS FILTERING IN BEHIND THE FRONT AND WEAK UPPER LEVEL IMPULSES DIVING DOWN IN THE DEVELOPING NORTHWEST FLOW ALOFT MAY FIRE A FEW STORMS. THUS AT LEAST SLIGHT CHANCE POPS WILL BE INCLUDED AREAWIDE THROUGH THE AFTERNOON. OTHERWISE... WEAK SURFACE HIGH BUILDS IN WITH DRY CONDITIONS ANTICIPATED LATE TONIGHT INTO MONDAY EVENING. PROGS INDICATE ANOTHER FRONT WILL DROP SOUTHEAST INTO THE OHIO VALLEY BY LATE MONDAY NIGHT. THIS ALONG WITH INCREASING MOISTURE RETURN WEST OF THE APPALACHIANS INTO THE UPPER MIDWEST WILL LIKELY RESULT IN MCS DEVELOPMENT SOMEWHERE TO OUR NORTHWEST LATE MONDAY NIGHT. PROGS IN AGREEMENT THIS ACTIVITY WILL PROGRESS EASTWARD REMAINING TO OUR NORTH... BUT NOT VERY CONFIDENT OF THIS SO WILL MAINTAIN SLIGHT CHANCE TO CHANCE POPS ACROSS THE AREA LATE MONDAY NIGHT INTO TUESDAY. AS FOR TEMPERATURES... WILL CONTINUE TO FAVOR THE COOLEST GUIDANCE NUMBERS FOR HIGHS... OR EVEN GO A DEGREE OR TWO LOWER THROUGH THE PERIOD BASED ON RECENT MOS PERFORMANCE. A BLEND FOR LOWS LOOKED REASONABLE. A SLIGHTLY COOLER AND DRIER AIRMASS WILL ADVECT IN BEHIND THE FRONT LATER TODAY AND TONIGHT BUT THIS APPEARS TO MODIFY QUICKLY WITH HIGHS WARMING BACK WELL INTO THE 80S BY TUESDAY. .LONG TERM.../TUESDAY NIGHT THROUGH SATURDAY/ THERE IS GENERAL MODEL AGREEMENT THAT A TROUGH WILL CARVE OUT IN THE WESTERN AND CENTRAL CONUS...WHILE RIDGING TAKES PLACE ACROSS THE EASTERN CONUS. A SURFACE COLD FRONT WILL APPROACH FROM THE NORTHWEST ON TUESDAY NIGHT INTO WEDNESDAY...BEFORE BECOMING QUASI-STATIONARY AND EVENTUALLY RETURNING NORTH AS A WARM FRONT BY THURSDAY. HAVE MAINTAINED AT LEAST LOW CHANCE POPS IN THROUGH WEDNESDAY NIGHT WITH THIS FRONTAL BOUNDARY NEAR THE FORECAST AREA. RIDGING AND SUMMER- LIKE TEMPERATURES TAKE PLACE THEREAFTER...WITH A WEAK COLD FRONT APPROACHING BY SATURDAY AND PERHAPS PROVIDING ENOUGH MOISTURE RETURN FOR AN ISOLATED SHOWER OR STORM IN THE AFTERNOON. TEMPERATURES WERE NUDGED UPWARDS EACH PERIOD IN GENERAL AGREEMENT WITH THE 01/00Z GFSX MOS NUMBERS...WHICH LOOK VERY GOOD CONSIDERING THE AIRMASS PROGGED TO BE OVERHEAD THROUGH THE PERIOD. && .AVIATION.../06Z TO 06Z/ MOSTLY CLEAR TO CLEAR SKIES HAVE ALLOWED MOSTLY MVFR FOG TO FORM IN SOME OF THE VALLEY LOCATIONS...THOUGH LOCATIONS THAT RECEIVED RAIN ON SAT SUCH AS EKQ AND WILLIAMSBURG HAVE BEEN LOWER. THIS SHOULD DISSIPATE AS REMNANTS OF CONVECTION NOW OVER CENTRAL KY MOVE INTO THE AREA BETWEEN 7Z AND 8Z. THE CLOUD COVER AND RAIN SHOULD HELP TO DISSIPATE ANY FOG AT THAT TIME. OTHERWISE...WENT WITH ABOUT A 2 HOUR PERIOD OF MVFR AS THE SHRA/ISOLATED THUNDER AFFECT THE TAF SITES. AREAS SUCH AS EKQ WILL PROBABLY EXPERIENCE MUCH LOWER PREVAILING CONDITIONS. OTHERWISE...WITH ONLY CHANCE POPS FOR TOMORROW...CARRIED VFR CIGS WITH A CB CLOUD GROUP AND VCSH. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...ABE LONG TERM...GEOGERIAN/ABE AVIATION...JP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 444 AM EDT SUN JUN 1 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 444 AM EDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY INTO THE EARLY EVENING HOURS. SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE FROM LATE MONDAY NIGHT THROUGH WEDNESDAY NIGHT AND THEN AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ABE
The Jackson,KY radar (KJKL), 53 km away, was scanning. The volume nearest the first event began at 10:00 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
Hail the size of quarters fell for nearly 5 minutes.
Multiple trees were blown down by thunderstorm wind gusts near Rousseau along Highway 30.
One tree was blown across highway 834.
A tree fell on a power line on South Fork Road near Highway 11 South.
Several trees were blown down across Highway 1098 by thunderstorm wind gusts.
A tree was blown down on Highway 292 near the South Williamson flood wall. Another tree was blown down on Highway 612 just south of Highway 292.
Nickel size hail fell at both Collins and Rossy Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108373, 108375, 108376, 108378, 108380, 108381, 108383, 108385.